Alert archive / West Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 184, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 31, 2024, 4:02 PM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2024, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 31, 2024, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, OH, Pleasants County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:59 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 31, 3:59 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 359 PM EDT Sat Aug 31 2024 .SYNOPSIS... Hot and humid with scattered to widespread showers and storms ahead of a cold front today, some could be severe. Reinforcing cold front Sunday. Mostly dry and milder for Labor Day. && .NEAR TERM /THROUGH SUNDAY/... As of 355 PM Saturday... Convection continues across portions of the area this afternoon. Based on the current distribution and track of rain and storms seen on radar, have freshened up PoPs for the next couple of hours. As of 120 PM Saturday... Initial convection has fired up along convergence associated with a pre-frontal trough extending roughly along the Ohio River. While the environment is not overly supportive of well organized convection, substantial dew point depressions preceding the broken line and steep low level lapse rates coupled with weak shear will allow for frequent core collapses yielding localized strong to damaging wind gusts associated with downbursts. These progressive downbursts may also start to congeal into a more consolidated cold pool which could yield less localized gusty to marginally damaging winds, although confidence in this is not especially high. Although shear is rather weak and wet bulb zeros are relatively high couldn't also rule out some marginally severe hail cores, especially with any storm scale interaction. Efficient rainfall production will yield heavy rainfall rates in convection, with localized extremely heavy rates where the cores are falling out of storms. Given mostly dry antecedent conditions and very localized nature of very high rates, would not expect significant water issues outside of any sustained higher rates over built up areas. A severe thunderstorm watch will be in effect for portions of the area through 7 PM tonight. Several hours of recovery in the wake of the initial line should allow the atmosphere to reload for a second round of showers and storms later this afternoon along the cold front, although with weaker mid-level lapse rates and narrower surface dew point depressions work with, not too confident in chances for much additional severe convection. With rainfall through this afternoon and evening, should see at least patchy fog or very low stratus developing overnight into Sunday morning prior to a final wave of showers, perhaps with isolated thunder along a secondary cold front before we head back into a drier pattern. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM Saturday... High pressure settles in for Labor Day with temperatures returning to near normal values for this time of the year. The only item of concern will be some very dry air (-30C at H700) aloft that will partially mix down during the afternoon. Locations that didn't see much rain from today/Sunday's activity could see fuels continue to dry out. Winds will remain on the lighter side, 5-10mph, mitigating fire weather concerns. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1240 PM Saturday... The dry weather continues through at least Wednesday night, depending upon how much southern stream energy arrives between the next northern stream trough approaches late in the week. Central guidance continues to reflect low-end PoPs Thursday through the end of the week. There would be minimal if any chance for thunderstorms. If there is a southern stream flat wave Thursday through Friday, there may not be much moisture left for the cold front driven by the northern stream trough next weekend, and there would be minimal if any chance for thunderstorms. If not, then the better chance for showers and thunderstorms will be over the weekend. Central guidance reflects highs returning to normal Tuesday and then maybe a little above normal Wednesday, before being suppressed by southern stream cloud and the chance for rain through the balance of the week, while lows ride close to normal. Low afternoon RH values persist through Wednesday at least across northern and central portions of the lowlands. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 120 PM Saturday... An initial line of convection will cross the forecast area this afternoon affecting CRW/CKB/EKN/BKW (having already moved through HTS/PKB). Briefly gusty winds and locally very heavy rainfall can be expected with passage of the line, generally affecting any terminal less than 90 minutes. An additional round of showers and storms will be possible later this afternoon as a cold front approaches, but these should generally be weaker than the initial line. Showers will linger into the evening with patchy fog developing overnight, especially where heavy precipitation occurs. Another round of showers and perhaps some thunderstorms will be possible with a secondary cold front toward morning. Winds generally westerly 4-8KTs except gusty and erratic near convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of thunderstorms could vary this afternoon. Fog may be denser than advertised tonight, especially with any breaks in upper level cloudiness. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H M H H H H H H M HTS CONSISTENCY H H H M H M H H H H L H BKW CONSISTENCY H H H H H H H M H H H H EKN CONSISTENCY H H H M H M M M M H M L PKB CONSISTENCY H H H H M H H H H H L L CKB CONSISTENCY H H H H M L M H H H M L AFTER 18Z SUNDAY... IFR in valley fog possible Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP NEAR TERM...JP/JLB SHORT TERM...JP LONG TERM...TRM AVIATION...JP
Hazardous weather outlook, Aug 31, 1:33 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 133 PM EDT Sat Aug 31 2024 WVZ005-008-010-011-013>020-024>034-039-040-515>526-011745- Wayne-Jackson WV-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 133 PM EDT Sat Aug 31 2024 ...SEVERE THUNDERSTORM WATCH 666 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ006-007-009- 011745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Cabell- Mason-Wood- 133 PM EDT Sat Aug 31 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of northern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Stronger thunderstorms this afternoon and evening could produce locally gusty to damaging wind gusts and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 31, 3:18 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Sat Aug 31 2024
OHZ075-076-311945-
Washington OH-Athens OH-
318 PM EDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES THROUGH 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Athens, Coolville, and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8174 3918 8180 3920 8212 3937 8208
TIME...MOT...LOC 1917Z 281DEG 12KT 3927 8204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 31, 3:35 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Sat Aug 31 2024
WVZ039-525-526-312030-
Northwest Randolph WV-Upshur WV-Southeast Randolph WV-
335 PM EDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RANDOLPH AND
SOUTHERN UPSHUR COUNTIES THROUGH 430 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock Cave, or 16 miles southwest of Buckhannon, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mill Creek, Rock Cave, Huttonsville, Alexander, Kanawha Head, Eden,
Helvetia, and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern West Virginia.
&&
LAT...LON 3863 8001 3872 8035 3873 8035 3873 8038
3884 8037 3890 8000 3876 7994
TIME...MOT...LOC 1935Z 272DEG 20KT 3878 8035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, Aug 31, 3:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT Sat Aug 31 2024
WVZ525-526-312015-
Northwest Randolph WV-Southeast Randolph WV-
339 PM EDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RANDOLPH COUNTY
THROUGH 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkins, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkins, Beverly, Harman, Laneville, Bowden, and Dryfork.
This includes Route 33 between mile markers 34 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern West Virginia.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7953
3882 7962 3881 7988 3895 7989 3902 7971
3897 7951 3898 7948 3897 7939 3896 7935
TIME...MOT...LOC 1938Z 251DEG 20KT 3890 7976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Aug 31, 3:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
342 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM Tstm Wnd Dmg 2 S Hurricane 38.41N 82.01W
08/31/2024 Putnam WV 911 Call Center
One tree down, Time estimated from radar via
gust front well southeast of the storm.
&&Special weather statement, Aug 31, 3:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
348 PM EDT Sat Aug 31 2024
WVZ520-522>524-312045-
Southeast Webster WV-Southeast Nicholas WV-Southeast Pocahontas WV-
Northwest Pocahontas WV-
348 PM EDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POCAHONTAS AND
SOUTHEASTERN WEBSTER COUNTIES THROUGH 445 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Richwood, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, and Cranberry Mountain Nature
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and northeastern West Virginia.
&&
LAT...LON 3809 8017 3820 8036 3823 8036 3826 8043
3825 8046 3828 8050 3838 8043 3835 8007
3820 8003
TIME...MOT...LOC 1948Z 285DEG 17KT 3829 8041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08Local storm report, Aug 31, 3:55 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
355 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM Tstm Wnd Dmg 5 WNW Cairo 39.25N 81.23W
08/31/2024 Ritchie WV 911 Call Center
1 large tree down 1/4 mile from route 50 in
Petroleum. No power lines involved. Time
estimated from radar.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:44 PM EDT | Special Weather Statement | RLX | Logan | 46 min |
| Aug 31, 12:30 PM EDT | Special Weather Statement | RLX | Mason | 30 min |
| Aug 31, 12:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 23 min |
| Aug 31, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 33 min |
| Aug 31, 1:08 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Tyler | 37 min |
| Aug 31, 1:24 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 36 min |
| Aug 31, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane, Wirt | 29 min |
| Aug 31, 1:36 PM EDT | Special Weather Statement | RLX | Kanawha | 24 min |
| Aug 31, 1:45 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Tyler | 30 min |
| Aug 31, 1:58 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane, Wirt | 32 min |
| Aug 31, 2:24 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Harrison, Lewis, Taylor | 36 min |
| Aug 31, 2:41 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 34 min |
| Aug 31, 3:00 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wood | 30 min |
| Aug 31, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur, Webster | 37 min |
| Aug 31, 3:13 PM EDT | Special Weather Statement | RLX | Pleasants | 32 min |
| Aug 31, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 46 min |
| Aug 31, 3:35 PM EDT | Special Weather Statement | RLX | Upshur | 55 min |
| Aug 31, 3:39 PM EDT | Special Weather Statement | RLX | Tucker | 36 min |
| Aug 31, 3:48 PM EDT | Special Weather Statement | RLX | Pocahontas | 57 min |
| Aug 31, 4:43 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Aug 31, 4:51 PM EDT | Special Weather Statement | RLX | Jackson, Mason | 54 min |
| Aug 31, 5:07 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 23 min |
| Aug 31, 5:29 PM EDT | Special Weather Statement | RLX | Mason | 31 min |
| Aug 31, 5:42 PM EDT | Special Weather Statement | RLX | Calhoun, Wirt | 48 min |
| Aug 31, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 51 min |
| Aug 31, 6:55 PM EDT | Special Weather Statement | RLX | Kanawha | 50 min |
| Aug 31, 12:00 PM EDT | Special Weather Statement | RLX | Lawrence | 30 min |
| Aug 31, 3:18 PM EDT | Special Weather Statement | RLX | Athens | 27 min |
| Aug 31, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 37 min |
| Aug 31, 3:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 38 min |
| Aug 31, 4:33 PM EDT | Special Weather Statement | RLX | Gallia | 42 min |
| Aug 31, 5:23 PM EDT | Special Weather Statement | RLX | Lawrence | 52 min |
| Aug 31, 10:50 AM EDT | Special Weather Statement | RLX | Greenup | 25 min |
| Aug 31, 11:13 AM EDT | Special Weather Statement | RLX | Greenup | 17 min |
| Aug 31, 11:29 AM EDT | Special Weather Statement | RLX | Greenup | 31 min |
| Aug 31, 2:07 PM EDT | Special Weather Statement | RLX | Lawrence | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2024Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.